MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR
Model Number 357.377
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on march 5, 2020, during a trochanteric fixation nail (tfn) helical blade insertion, the top of the coupling screw broke while it was being struck by a mallet.Part of the tfn coupling screw became incarcerated within the helical blade inserter.The helical inserter could not be removed independently and could not be disconnected from the aiming arm either.Therefore, the whole construct was backed out and another set was opened to place in a new implant.There was a surgical delay of 25 minutes.Procedure was completed and patient status was unknown.This report involves helical blade coupling screw.Concomitant devices reported: nail head elements: tfn helical blade (part number unknown, lot unknown, quantity 1), helical blade inserter (part number 357.372, lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Event or Problem Description
Updated event description: it was reported that on an unknown date, during a trochanteric fixation nail (tfn) insertion, the top of the coupling screw broke off while it is inside the inserter.It was incarcerated and they need to remove the helical blade and open a new set in order to insert a helical blade into the patient.It was believed that the instruments were too old and well used.Procedure outcome and patient status were unknown.Concomitant device reported: helical blade (part # 456.303, lot # 23p4186, quantity 1).This complaint involves three (3) devices.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history batch null, device history review review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.H3, h6: investigation summary background: 03/25/2020: updated event description: it was reported that on an (b)(6) 2020, during a trochanteric fixation nail (tfn) insertion, the top of the coupling screw broke off when struck by the mallet when the tfn helical blade was inserted.The remaining skinny part of the tfn coupling screw became incarcerated within the helical blade inserter.Therefore, the helical inserter could not be removed independently and could not be disconnected from the aiming arm either.The only possible step was to back out the whole construct and open another set, placing in a new implant.The patient's outcome did not appear to be negatively impacted from the device breaking during insertion and the problem was fixed with a simple replacement.Fragment were generated and were removed.There was a delay of twenty-five (25) minutes.Procedure was successfully completed.Concomitant device reported: unknown helical blade (part # 456.303, lot # 23p4186, quantity 1).Unknown mallet (part # unknown, lot # unknown, quantity 1).This complaint involves three (3) devices.Investigation flow: damage.Visual inspection: helical blade coupling screw was received at us cq.Upon visual inspection at cq, it is observed that the shaft of the device got broken at proximal end.Both broken parts were returned at cq.The broken surface appears homogeneous without any voids or dark spots.The cap has severe dents on proximal side consistent with repeated hammering during the usage of the device in the field.The rest of the surface shows normal wear which would not contribute to the complaint condition.Thus, the complaint is being confirmed.Dimensional inspection of the received device was performed at cq.The diameter of the shaft of the device is within specification.Document/ specification review: the following drawings were reviewed during the investigation: helical blade coupling screw, tfna: 357_377 rev.J and rev.K.Shaft, helical blade coupling screw: 357_377 rev.F and rev.G.No design issues or discrepancies were noted during the investigation.Investigation conclusion: a visual inspection, dimensional inspection, and document/specification review were performed as part of this investigation.Shaft of the device got broken at proximal end.Thus, the complaint is confirmed.While a definitive root cause for the reported problem cannot be determined, it is possible that the device might have encountered unintended forces.No product design or manufacturing issues were identified, and no new malfunctions were identified either.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.D4: lot number provided for reporting.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: updated data-a2, d10.H3, h4, h6: helical blade coupling screw was received at us cq.Upon visual inspection at cq, it is observed that the shaft of the device got broken at proximal end.Both broken parts were returned at cq.The broken surface appears homogenous without any voids or dark spots.The cap has severe dents on proximal side consistent with repeated hammering during the usage of the device in the field.The rest of the surface shows normal wear which would not contribute to the complaint condition.Thus, the complaint is being confirmed.While a definitive root cause for the reported problem cannot be determined, it is possible that the device might have encountered unintended forces.No product design or manufacturing issues were identified, and no new malfunctions were identified either.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot: part #: 357.377.Synthes lot number: 6319174.Supplier lot number: 6319174.Manufacturing site: synthes monument.Release to warehouse date: (b)(6) 2010.Supplier: (b)(4).The raw material was confirmed to be correct per the specification with no (relevant) non-conformity noted.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELICAL BLADE COUPLING SCREW
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9874057
Report Number2939274-2020-01497
Device Sequence Number2877504
Product Code LXH
UDI-Device Identifier10886982196088
UDI-Public(01)10886982196088
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.377
Device Catalogue Number357.377
Device Lot Number6319174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer04/17/2020
04/28/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date04/20/2020
04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HELICAL BLADE INSERTER; UNK - NAIL HEAD ELEMENTS: TFN HELICAL BLADE
Patient Age86 YR